Auto-immune neutropenia associated with metformin in a patient with splenic marginal zone lymphoma


    loading  Checking for direct PDF access through Ovid

Abstract

A 75-year-old man with splenic marginal zone lymphoma had been treated by fludarabine. The 3 first courses were very well tolerated, with no cytopenia. To treat diabetes mellitus, metformin was added at day 6 after the beginning of the fourth course of fludarabine treatment. He had previously been briefly treated with metformin a few months before. Four days later, at day 10, haemogram revealed severe neutropenia (neutrophils: 0.7 g/l). Neutrophil count continued to decrease reaching 0.283 g/l at day 17. A bone marrow aspirate was performed and showed very active granulopoiesis with maturation arrest at the promyelocyte stage. Metformin was discontinued on day 22 (16 days after reintroduction) and neutropenia promptly reversed during next week with 1.9 g/l (day 29). Direct and indirect granulocyte immunofluorescence test were used to detect anti-neutrophil autoantibodies. The antibodies were related to metformin and were detectable by granulocyte agglutination test and the monoclonal antibody-specific immobilization of granulocyte antigens assay. A possible explanation is the fludarabine–metformin combination, since fludarabine could deplete regulator T-lymphocytes and lead to the emergence of metformin-induced anti-neutrophil antibodies.

    loading  Loading Related Articles